Cascades of Homoclinic Doubling Bifurcations

  • Ale Jan Homburg
Conference paper


We present an overview of the theory of homoclinic doubling cascades, describing bifurcation theory and discussing universal scaling properties obtained from a renormalization theory.


Manifold Eter Peri 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AllYor84]
    K.T. Alligood, J.A. Yorke, Families of periodic orbits: virtual periods and global continuability, Journ. Diff. Eq. 55 (1984), 59–71.MathSciNetMATHCrossRefGoogle Scholar
  2. [CouTre78]
    P. Coullet, C. Tresser, Itérations d’endomorphismes et groupe de renormalisation, J. de Physique C5 (1978), 25.Google Scholar
  3. [Fei78]
    M.J. Feigenbaum, Quantitative universality for a class of nonlinear transformations, Journ. Stat. Phys 19 (1978), 669–706.MathSciNetCrossRefGoogle Scholar
  4. [Fie96]
    B. Fiedler, Global pathfollowing of homoclinic orbits in two-parameter flows, in Pitman Res. Notes Math., Vol. 352, Longman, 1996, pp. 79–146.Google Scholar
  5. [HirPugShu77]
    M. Hirsch, C. Pugh, M. Shub, Invariant Manifolds, Lect. Notes Math., Vol. 583, 1977, Springer-Verlag.Google Scholar
  6. [HomKokKru94]
    A.J. Homburg, H. Kokubu, M. Krupa, The cusp horseshoe and its bifurcations in the unfolding of an inclination-flip homoclinic orbit, Ergod. Th. & Dynam. Sys. 14 (1994), 667–693.MathSciNetMATHCrossRefGoogle Scholar
  7. [Hom96]
    A.J. Homburg, Global Aspects of Homoclinic Bifurcations of Vector Fields, Memoirs A.M.S., Vol. 578, A.M.S., 1996.Google Scholar
  8. [HomKokNau98]
    A.J. Homburg, H. Kokubu, V. Naudot, Homoclinic doubling cascades, preprint (1998).Google Scholar
  9. [HomKra98]
    A.J. Homburg, B. Krauskopf, Resonant homoclinic flip bifurcations, to appear in J. Dynamics Differential Equations.Google Scholar
  10. [HomYou99]
    A.J. Homburg, T. Young, Universal scalings in homoclinic doubling cascades, preprint (1999).Google Scholar
  11. [KisKokOka93]
    M. Kisaka, H. Kokubu, H. Oka, Bifurcations to iV-homoclinic orbits and TV-periodic orbits in vector fields, J. Dynamics Differential Equations 5 (1993), 305–357.MathSciNetMATHCrossRefGoogle Scholar
  12. [KokKomOka96]
    H. Kokubu, M. Komuro, H. Oka, Multiple homoclinic bifurcations from orbit-flip. I. Successive homoclinic doublings. Int. Journ. Bif. Chaos 6 (1996), 833–850.MathSciNetMATHCrossRefGoogle Scholar
  13. [LuzVia99]
    S. Luzatto, M. Viana, Positive Lyapunov Exponents for Lorenz-like families with criticalities, to appear in Astérisque.Google Scholar
  14. [LuzTuc99]
    S. Luzatto, W. Tucker, Non-uniformly expanding dynamics for maps with critical points and singularities, to appear in Publ. Math. I.H.E.S.Google Scholar
  15. [LyuPikZak89]
    D.V. Lyubimov, A.S. Pikovsky, M.A. Zaks, Universal scenarios of transitions to chaos via homoclinic bifurcations, Sov. Sci. Rev., Sect. C, Math. Phys. Rev. 8 (1989), 221–292.MathSciNetMATHGoogle Scholar
  16. [Nau96]
    V. Naudot, Strange attractor in the unfolding of an inclination-flip homoclinic orbit, Ergod. Th. & Dynam. Syst. 16 (1996), 1071–1086.MathSciNetMATHCrossRefGoogle Scholar
  17. [OldKraCha00]
    B.E. Oldeman, B. Krauskopf, A.R. Champneys, Death of perioddoublings: locating the homoclinic-doubling cascade, to appear in Physica D.Google Scholar
  18. [San97]
    B. Sandstede, Constructing dynamical systems having homoclinic bifurcation points of codimension two, J. Dynamics Differential Equations 9 (1997), 269–288.MathSciNetMATHCrossRefGoogle Scholar
  19. [San99]
    B. Sandstede, Center manifolds for homoclinic solutions, J. Dynamics Differential Equations 12, (2000), 449–510.MathSciNetMATHCrossRefGoogle Scholar
  20. [Shi93]
    A.L. Shil’nikov, On bifurcations of the Lorenz attractor in the Shimizu-Morioka model, Physica D 62 (1993), 338–346.MathSciNetCrossRefGoogle Scholar
  21. [Yan87]
    E. Yanagida, Branching of double pulse solutions from single pulse solutions in nerve axon equations, Journ. Diff. Eq. 66 (1987), 243–262.MathSciNetMATHCrossRefGoogle Scholar
  22. [YorA1183]
    J.A. Yorke, K.T. Alligood, Cascades of period doubling bifurcations: a prerequisite for horseshoes, Bull. A.M.S. 9 (1983), 319–322.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Ale Jan Homburg
    • 1
  1. 1.KdV InstituteUniversity of AmsterdamAmsterdamThe Netherlands

Personalised recommendations